Funnel Cloud, Carroll
- When
- August 12, 2:32 PM CST
- Where
- Carroll County, 1.86 mi WSW of Centerville
- Reported by
- 911 Call Center
- Coordinates
- 33.440, -90.060
A brief funnel cloud occurred beneath a developing shower.
A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area. These resulted in flash flooding for several locations as a strong upper level disturbance also moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 12:05 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 105 PM CDT Sat Aug 12 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: For this afternoon, ceilings will gradually lift and improve to VFR category and diurnal SHRA/TSRA coverage should be mostly confined to the MEI/HBG corridor. Overnight, expect mainly VFR conditions with some stratus/fog attempting to develop toward daybreak. Guidance is not forecasting conditions tomorrow morning to be quite as humid as earlier this morning, which should correlate to less ceiling/vsby impacts. Surface winds will be light overall and not much of a factor. /EC/ && .DISCUSSION... Drier/subsident upper level air analyzed this morning over much of the ArkLaMiss is giving a temporary break in the persistent wet pattern. The exception is over far southwestern portions of the forecast area where heavier convective precipitation fell earlier this morning in association with deeper moisture and convergence that is settling toward the coast. POPs came in a bit lower in the most recent near term guidance and this seems reasonable based on current trends - may also consider removing the flood threat over eastern MS if these trends continue. /EC/ Prior discussion below: Today and Tonight...Very weak and subtle troughing aloft over the region, will try to push a weak front south into the forecast area during the course of today. Daytime heating ahead of the front in this continued moist airmass, will result in mainly scattered showers and storms developing across the forecast area yet again this afternoon, especially east of the Interstate 55 corridor where convection will be a bit more numerous in coverage. Although precipitable H2O values will be a tad less today, compared to recent days, some potential for heavy rain resulting in localized flash flooding will be possible across mainly East Central and Southeast Mississippi where deep moisture will be more prevalent and activity again more numerous. This "limited" potential will continue to be highlighted for today in the HWO. Convection will begin to wane in coverage around sunset, with overall quiet conditions expected tonight. Any patchy fog that developed overnight will quickly begin to erode after sunrise this morning. Under partly to mostly cloudy skies, highs this afternoon will climb to around 90. Then for tonight, as lows clouds and perhaps some patchy fog develop once again, lows will fall into the middle 70s. /19/ .Sunday through Friday night...Broad mid level troughing will prevail over the area on Sunday, with the global models hinting that a strong short wave and associated MCS will push into the western portions of the area and dissipate on Sunday. Flash flooding will be possible for areas mainly west of I-55 on Sunday and the current HWO and Graphicasts reflect this. Another strong short wave will move across the region on Monday and this combined with PWATS of near 2.2 inches, expect another round of showers and thunderstorms. The very moist air will hang around into Tuesday with more showers and thunderstorm possible, but upper ridging will begin to strengthen as troughing shifts east. A limited risk for flash flooding will continue to be highlighted for Monday and Tuesday. The pattern does finally begin to change Tuesday into Wednesday as mid level ridging strengthens over the region. Expect the thunderstorm activity to become mainly diurnally driven Wednesday through Friday along with hotter temperatures. Heat stress concerns may return through this period, with highs in the low 90s and dew points in the mid 70s expected./15/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 88 74 91 74 / 11 13 44 23 Meridian 88 74 92 74 / 27 14 25 22 Vicksburg 88 73 89 74 / 8 11 55 26 Hattiesburg 90 75 92 75 / 19 16 45 22 Natchez 88 75 90 74 / 23 13 57 23 Greenville 87 72 86 73 / 10 9 54 39 Greenwood 88 72 87 73 / 14 10 36 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous Weather Outlook National Weather Service Jackson MS 538 AM CDT Sat Aug 12 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>051- 053-054-059>062-122000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren- Hinds-Rankin-Scott-Newton-Claiborne-Copiah-Jefferson-Adams- Franklin MS-Lincoln- 538 AM CDT Sat Aug 12 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Additional periods of heavy rainfall are possible across the region Sunday through Tuesday. Localized one to three inches of rain may occur in a short period of time. With saturated soils from recent heavy downpours, any additional heavy rain could result in flash flooding. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. MSZ046-052-055>058-063>066-072>074-122000- Kemper-Lauderdale-Simpson-Smith-Jasper-Clarke-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 538 AM CDT Sat Aug 12 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight... FLOODING THREAT...Limited TIMING...Today Flash flooding will be possible today as locally heavy downpours fall over locations where ground conditions are already saturated from recent above normal rainfall amounts. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday... Additional periods of heavy rainfall are possible across the region Monday through Tuesday. Localized one to three inches of rain may occur in a short period of time. With saturated soils from recent heavy downpours, any additional heavy rain could result in flash flooding. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 19 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The Jackson/Brandon,MS radar (KDGX), 129 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
4 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A brief funnel cloud occurred beneath a developing shower.
Multiple streets were flooded with up to three feet of water. Water also entered some homes.
Numerous streets were flooded across the county.
Street flooding occurred in Greenville.
A couple of trees were blown down.
People were rescued from a couple of vehicles in Grenada due to flooding. A couple of homes were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713296, 713299, 713304, 713301, 713302, 713303.